Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 270, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 2003, 6:54 PM CDT for Saline County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 20, 2003, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 202354 SVRICT KSC169-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOLOMON...OR ABOUT 15 MILES NORTHEAST OF SALINA. THE STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS IN THE TOWN OF SOLOMON. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 800 PM CDT. LAT...LON 3898 9746 3880 9746 3879 9715 3906 9715 $$ /KLEINSASSER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:38 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 3:38 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT WED AUG 20 2003 FCST CONCERNS... CNVTV TRENDS/CHCS TNGT THRU FRI... TEMPS BEHIND WK FNT FRI/SAT, THEN HEAT BUILD UP POTNL SUN/MON... WK MID/UPR LVL SHEAR AXIS ACRS CNTRL KS THIS AFTN IS BEING ENHANCED A BIT BY APPARENT MCV NR ICT. SIMILAR ATMOS FM PAST FEW DAYS, WITH RELATIVE WK SHEAR AND MDT INSTBY. LATEST MESO ANLYS SUGGESTS BEST CHC FOR CNVTV INITIATION WL BE ALG/JUST W OF TURNPIKE FM N OF ICT TO W OF EMP, WHERE INSTBY SEEMS MAXIMIZED IN AREA OF MODEST MSTR CNVGNC. OTHERWISE, COULD SEE ISOLD CNVTN JUST ABT ANYWHERE ACRS THE REST OF THE CWA THIS EVE, WITH SLGT CHCS RMNG MAINLY E OF I-135 OVRNGT. POP TRENDS COORD FAIRLY WELL WITH ADJACENT CWAS. NRN STREAM UPR TROF MOVG ACRS THE NRN PLAINS WL SLIDE EWD ACRS THE UPR MDWST ON THU, WITH MODIFIED CAN/PAC FNT PROGD SWD ACRS THE CWA. CONSENSUS ON TIMING BRINGS FROPA INTO NRN CWA ARND MIDDAY, PROBLY NOT CLRG THE SRN COUNTIES TIL THU EVE. TEMPS SHOULD AGAIN GET VRY WARM/HOT AHD OF BNDRY, WITH MAXS AGAIN ARND 100F ALL LOCALES. CNVTV CHCS WL RMN LMTD, AND DRIVEN MAINLY BY DIURNAL HTG AND FOCUSED NR SWD SAGGING FNT IN THE AFTN. A MORE SUBTLE SHRTWV IS PROGD TO DROP ACRS THE AREA THU NGT, WITH SOME ELEVATED MSTR POOLING/INSTBY NOTED ALG/JUST BEHIND FNT. THIS MAY PROMOTE ADNTL CNVTN FOR A TIME, WITH CHCS ENDING ACRS CNTRL KS AFT MDNGT. THE ETA/AVN ARE QUITE DIFFERENT IN HANDLING PUSH OF SOMEWHAT DRIER/COOLER (LESS HOT) AIR ACRS THE CWA FRI. SOURCE RGN OF AIR NOT ALL THAT COOL, SO BELIEVE MAXS WL BE TEMPERED A BIT, BUT PROBLY NOT TO THE EXTENT OF THE LATEST ARRAY OF MOS GUIDANCE. ALSO THE FNT LOOKS TO SLOW AS IT MOVS INTO OKLA, WITH SOME POST FNTL POOLING OF LO LVL MSTR NOTED IN BOTH ETA/AVN. THIS MAY ALLOW FOR CONTD CNVTV CHCS, ALBEIT SLGT, FOR THE OKLA BORDER COUNTIES INTO FRI AFTN/EVE. THIS GENLY SUPPORTED BY CONSENSUS, SO WL ADD SLGT POPS FOR THOSE AREAS. THE ECM/GFS BOTH SHOW BLDG UPR RDG CNTR ACRS KS OVR THE WEEKEND, SO ANY HEAT RELIEF WL BE MINIMAL AND SHORT-LIVED. NEAR CENTURY MARK READINGS XPCTD TO RETURN BY SUNDAY/MONDAY ACRS CNTRL KS. THE FAR SRN CWA MAY GET IN ON NRN FRINGE OF ELY FLO JUST S OF RDG AXIS, WHICH MAY ALLOW A LTL MORE MSTR TO CREEP INTO THESE AREAS. GENLY A DRY/HOT FCST ACRS THE CWA THRU EARLY NEXT WEEK. FCSTID = 13/DARMOFAL ICT 75 102 71 97 / 20 20 20 10 HUT 73 101 70 96 / 20 20 20 10 EWK 74 101 70 96 / 20 20 20 10 EQA 74 101 71 97 / 20 30 20 10 WLD 75 103 72 98 / 20 20 20 20 RSL 70 99 66 93 / 10 20 20 10 GBD 71 100 68 95 / 10 20 20 10 SLN 74 101 69 96 / 20 20 20 10 MPR 74 101 69 96 / 20 20 20 10 CFV 75 100 71 98 / 20 20 20 20 CNU 74 100 70 96 / 20 30 20 10 K88 74 100 70 96 / 20 30 20 10 .ICT...NONE.
Hazardous weather outlook, Aug 20, 4:27 PM CDT, 2 hours 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE ISOLATED TO WIDELY SCATTERED ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING, MAINLY EAST OF A SALINA TO NEWTON LINE, AND NORTH OF A NEWTON TO MADISON LINE. AN ISOLATED SEVERE STORM IS POSSIBLE, WITH THE MAIN RISK BEING DOWN-BURST WINDS OF 60 TO 70 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REST OF CENTRAL AND SOUTHEAST KANSAS TONIGHT, HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS THURSDAY, WITH THE CHANCES CONFINED MAINLY TO THE COUNTIES BORDERING OKLAHOMA ON FRIDAY. ISOLATED SEVERE WEATHER IS AGAIN POSSIBLE, MAINLY DURING THE LATE AFTERNOON HOURS ON BOTH THURSDAY AND FRIDAY. THE HOT TEMPERATURES WILL STICK AROUND FOR MUCH OF THE NEXT SEVEN DAYS ACROSS CENTRAL AND SOUTHEAST KANSAS. HIGHS WILL CLIMB TO AROUND 100 DEGREES ON THURSDAY, AND THEN AGAIN LATE IN THE WEEKEND CONTINUING INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A FEW HOURS THIS EVENING ACROSS PORTIONS OF CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.